Alert archive / Wisconsin / Gale Warnings in 2008

Gale Warning 17, NWS Milwaukee, WI

December 29, 2008

NWS Milwaukee, WI issued this gale warning at Dec 29, 2008, 3:47 AM CST. It took effect at Dec 29, 2008, 9:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2008, 3:47 AM CST (09:47 UTC)
In effect from
Dec 29, 2008, 9:00 AM CST
Expired
Dec 29, 2008, 7:53 PM CST
In force
11 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WHUS73 KMKX 290947
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 AM CST MON DEC 29 2008

...STRONG SOUTHWEST WINDS BECOMING NORTHWEST GALES THIS AFTERNOON...

.LOW PRESSURE WILL DEEPEN AS IT CROSSES THE NORTHERN GREAT LAKES
TODAY. SOUTHWEST WINDS WILL INCREASE THIS MORNING AHEAD OF A COLD
FRONT TRAILING FROM THE LOW...THEN SHIFT TO NORTHWEST GALES AS
THE COLD FRONT PASSES OVER LAKE MICHIGAN MONDAY AFTERNOON. WINDS
WILL SLOWLY DIMINISH MONDAY EVENING AS THE LOW MOVES AWAY AND HIGH
PRESSURE BUILDS INTO THE WESTERN GREAT LAKES.

LMZ643>646-291800-
/O.UPG.KMKX.SC.Y.0107.081229T1500Z-081230T0600Z/
/O.NEW.KMKX.GL.W.0017.081229T1500Z-081230T0600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
347 AM CST MON DEC 29 2008

...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT CST TONIGHT. THE SMALL CRAFT ADVISORY IS NO LONGER IN
EFFECT. 

SOUTHWEST WINDS WILL STRENGTHEN TO 15 TO 25 KNOTS BY MID MORNING
MONDAY AHEAD OF A COLD FRONT TRAILING FROM LOW PRESSURE CROSSING
LAKE SUPERIOR. WINDS WILL VEER TO THE WEST THEN NORTHWEST AND
INCREASE WITH FREQUENT GUSTS TO 40 KNOT GALES.

THE GUSTY NORTHWEST GALES WILL SLOWLY DIMINISH DURING THE EVENING
HOURS TO 10 TO 20 KNOTS BY MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

HENTZ
2 follow-up statements
625 
WHUS73 KMKX 292101
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
301 PM CST MON DEC 29 2008

...NORTHWEST WINDS WILL HOWL INTO THE EVENIONG HOURS...

.STRONG LOW PRESSURE MOVING EAST OF LAKE SUPERIOR WILL CONTINUE TO
MOVE AWAY TONIGHT. NORTHWEST GALES IN THE WAKE OF A COLD FRONT
WILL CONTINUE THIS EVENING BUT DIMINISH CONSIDERABLY LATER AS THE
LOW MOVES EVEN FURTHER AWAY AND A RIDGE OF HIGH PRESSURE SLIDES
ACROSS. 

LMZ643>646-300515-
/O.CON.KMKX.GL.W.0017.000000T0000Z-081230T0600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
301 PM CST MON DEC 29 2008

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

A GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

GUSTY NORTHWEST GALES TO 35 KNOTS WILL DIMINISH BY MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
000 
WHUS73 KMKX 300153
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
753 PM CST MON DEC 29 2008

.WINDS ARE DIMINISHING RAPIDLY ACROSS THE AREA AS A STRONG LOW
PRESSURE MOVES QUICKLY EAST THROUGH THE EASTERN GREAT LAKES. THE
GALE WARNING HAS BEEN CANCELLED...BUT A SMALL CRAFT ADVISORY WILL
REMAIN IN EFFECT INTO THE EARLY MORNING HOURS. HIGH PRESSURE WILL
MOVE OVER THE AREA OVERNIGHT...ALLOWING THE NORTHWEST WINDS TO
DIMINISH FURTHER.

LMZ643>646-300700-
/O.CAN.KMKX.GL.W.0017.000000T0000Z-081230T0600Z/
/O.NEW.KMKX.SC.Y.0108.081230T0153Z-081230T0700Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
753 PM CST MON DEC 29 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CST TUESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM CST TUESDAY.
THE GALE WARNING HAS BEEN CANCELLED. 

LOOK FOR THE BRISK NORTHWEST WINDS TO CONTINUE DIMINISHING THROUGH
THE OVERNIGHT HOURS. WINDS ARE EXPECTED TO SHIFT TO EASTERLY AND PICK
UP AGAIN LATER TUESDAY AFTERNOON AND CONTINUE AT ELEVATED LEVELS
INTO WEDNESDAY. ANOTHER SMALL CRAFT ADVISORY WILL LIKELY BE
NEEDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
DAVIS

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Dec 28, 2:39 PM CST, 13 hours 8 minutes earlier.

Area forecast discussion, Dec 28, 2:39 PM CST, 13 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
239 PM CST SUN DEC 28 2008

.SHORT TERM...
TONIGHT-
FAST MOVING TROUGH PLOWING ACROSS THE NORTHERN ROCKIES WILL RACE
ACROSS THE NORTHERN PLAINS TONIGHT. SIGNIFICANT LOW LEVEL WARM
ADVECTION ALREADY UNDERWAY AND 850 MB TEMPS FORECAST TO RISE ABOUT
7C OVERNIGHT.

TEMPERATURES WILL BE TRICKY IN THE EVENING AS SOME RADIATION
LIKELY WITH SNOW COVER AND CLEAR SKIES. OVERALL...AFTER MID
EVENING EXPECT TEMPERATURES TO SLOWLY RISE THE REST OF THE NIGHT
AND BE NEAR TO ABOVE FREEZING BY MORNING.

MONDAY-
FRONT COMES THROUGH RAPIDLY DURING THE MIDDAY HOURS. AGAIN
TEMPERATURES COULD BE TRICKY. SUNSHINE AND A WARM START MAY ALLOW
READINGS TO GET ABOVE 40 IN MANY SPOTS BY THE MIDDAY HOURS BEFORE
READINGS LEVEL OUT OR START FALLING. MOIST ADIABATIC LAPSE RATE AT
18Z FROM CONSENSUS 925 MB FORECAST OF 0C YIELDS LOWER 40S.

TUESDAY-
SERIES OF FAST MOVING SYSTEMS IN PROGRESSIVE AND NEARLY ZONAL FLOW
TO CONTINUE. IMPRESSIVE SYSTEM IN GULF OF ALASKA CURRENTLY SHOULD
MOVE FROM SOUTH DAKOTA EARLY IN THE DAY TO VICINITY OF CHICAGO BY
THE END OF THE DAY. THIS FAVORS SWATH OF SNOW ACROSS CENTRAL
WISCONSIN. SO HEAVIEST SNOW LIKELY ALONG BORDER WITH GREEN BAY
COUNTY WARNING AREA. MAY BE LITTLE IF ANY SNOW ALONG THE ILLINOIS
BORDER.

WEDNESDAY-
COLD DAY WITH POLAR HIGH COVER THE MISSISSIPPI RIVER VALLEY.
STRONGEST WINDS AND LOWEST WIND CHILLS WILL BE EARLY IN THE DAY BEFORE
HIGH STARTS TO MOVE OVERHEAD.

.LONG TERM...
THURSDAY-
DEEP BUT FAST MOVING VORTEX SHOWN TO MOVE ALONG NORTH
DAKOTA/MANITOBA BORDER WITH WARM ADVECTION SNOW AHEAD OF SYSTEM IN
WESTERN LAKES. 528DM MAGIC THICKNESS LINE ACROSS THE NORTHERN PART
OF THE COUNTY WARNING AREA...SO SOME ACCUMULATING SNOW POSSIBLE.

FRIDAY-
VORTEX CUTS ACROSS WISCONSIN WITH 1000-500 MB THICKNESS
APPROACHING 500DM AND 850 MB TEMPS AROUND -20C. TEMPERATURES
STARTING IN THE 20S LIKELY TO FALL INTO THE TEENS.

SATURDAY AND SUNDAY-
SUBTLE TIMING PROBLEMS IN CONTINUED SERIES OF FAST MOVING SYSTEMS.
KEEP THINGS DRY FOR THE MOST PART BUT MAY NEED TO ADD AND REFINE
PRECIPITATION CHANCES IN LATER PACKAGES.

&&

.AVIATION...
VFR CONDITIONS THIS PERIOD AS RIDGE SLIDES ACROSS
TONIGHT WITH NEXT LOW TRAVERSING WELL TO THE NORTH LATE TONIGHT INTO
MONDAY MORNING. SW WINDS WILL REV UP DURING THE MORNING AND THEN
SHIFT TO THE NW IN THE AFTERNOON. FOR NOW AM NOT GOING TO INTRODUCE
ANY CEILINGS BELOW ALTOCUMULUS LEVELS.

&&

.MARINE...
WINDS SLACKING OFF AS STORM SYSTEM MOVES EVEN FURTHER
AWAY. WILL LET SCA DIE OFF AT 00Z EXPIRATION TIME. NEW SCA WILL
EVENTUALLY BE NEEDED FOR TIGHTER PRESSURE GRADIENT ASSOCIATED WITH
LOW TRACKING TO OUR NORTH ON MONDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     LMZ643>646.

&&

SHORT/LONG TERM...CRAVEN/02
AVIATION/MARINE...COLLAR/10
Hazardous weather outlook, Dec 28, 5:50 PM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
550 PM CST SUN DEC 28 2008

WIZ046-047-051-052-056>060-062>072-291300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
550 PM CST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-291300-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
550 PM CST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

SMALL CRAFT CONDITIONS WILL BE REACHED AT TIMES THROUGH THE PERIOD.

REM
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 9:34 PM CSTSmall Craft AdvisoryMKX6 hr

Nearby

Gale Warnings in Wisconsin, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.